Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 69, NWS Tampa Bay, FL

June 28, 2008Citrus County, Sumter County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 28, 2008, 4:01 PM EDT for Citrus County, Sumter County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2008, 4:01 PM EDT (20:01 UTC)
Expired
Jun 28, 2008, 4:30 PM EDT
In force
29 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Citrus County, FL, Sumter County, FL

The radar

The Tampa radar (KTBW), 120 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
513 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:10 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 28, 1:10 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
110 PM EDT SAT JUN 28 2008

.SYNOPSIS...ROBUST UPPER LOW WAS SPINNING ACROSS THE UPPER MIDWEST
TOWARD THE WESTERN GREAT LAKES WHILE ANOTHER UPPER LOW OVER THE
TX COASTAL PLAIN WAS MOVING WEST. DEEP LAYER RIDGING OVER THE ATLANTIC
REACHED WEST...OVER FL...TO THE EASTERN GULF.

THE TBW 88D IS RATHER QUIET...EXCEPT IN LEVY WHERE A FEW STORMS
HAVE PROMPTED A SPECIAL WEATHER STATEMENT JUST AFTER 1 PM.

&&

.SHORT TERM (TONIGHT - MONDAY)...THE MIDWEST UPPER LOW CONTINUES
MOVING EASTWARD...IN THE OHIO VALLY BY MON...AND CARVES OUT A LARGE
SCALE TROUGH OVER THE EASTERN US. THIS PUSHES A FRONTAL BOUNDARY
INTO THE SE U.S. THIS WILL REMAIN NORTH OF THE AREA. THE DEEP
RIDGING ACROSS FL FROM THE ATLANTIC WILL BE THE DOMINATE FACTOR FOR
CONDITIONS ACROSS THE CWA ALTHOUGH IT WILL SLIP SOUTHWARD SOME...
WITH THE SURFACE RIDGE AXIS SHIFTING TO SOUTH-CENTRAL FL BY MON...
AS THE UPPER TROUGH REACHES THE GULF COAST. DEEP MOISTURE STAYS
IN PLACE AND IS ENHANCED BY WEST AND SW FLOW ALOFT SO CHANCE POPS
IN THE AFTERNOONS LOOK GOOD. TEMPERATURES TO RUN CLOSE TO NORMAL
FOR HIGHS AND JUST ABOVE NORMAL FOR MINS.

.LONG TERM (MONDAY NIGHT-SATURDAY)...A TROUGH OF LOW PRESSURE OVER
THE EASTERN SEABOARD EARLY IN THE WEEK WILL ADVECT MOISTURE OVER THE
AREA OFF THE GULF WITH THUNDERSTORM ACTIVITY OVER THE GULF WATERS
ONGOING AND DIURNAL CONVECTION OVER THE LAND. THE TROUGH IS EXPECTED
TO WEAKEN AND SLIDE NORTHWARD AS UPPER-LEVEL HIGH PRESSURE BUILDS IN
MORE STRONGLY OVER THE SOUTHEASTERN US AND CARIBBEAN LATE IN THE
WEEK. SURFACE HIGH PRESSURE WILL REMAIN PARKED OVER THE PENINSULA
WITH AFTERNOON AND EVENING THUNDERSTORM ACTIVITY A FIXTURE OVER
SOUTHWEST FLORIDA AS BOUNDARIES INTERACT WITH A MOIST AND UNSTABLE
LOWER ATMOSPHERE. TYPICAL LATE JUNE AND EARLY JULY TEMPERATURES ARE
EXPECTED.

&&

.AVIATION...AFTERNOON CONVECTION IS BEGINNING OVER NORTHERN AREAS
WITH THUNDERSTORMS EXPECTED TO BEGIN ACROSS MUCH OF THE AREA BY
EARLY AFTERNOON. CONVECTION WILL BE FOCUSED ALONG SEA BREEZE FRONTS
AND STORM OUTFLOW BOUNDARIES. THE BEST CHANCE FOR SEA BREEZE
COLLISIONS WILL OCCUR IN THE VICINITY OF KFMY AND KRSW WHILE FURTHER
NORTH THE FOCUS OF CONVECTION WILL MOVE EAST OF THE TERMINALS BY MID
AFTERNOON. IN ADDITION...A BATCH OF MID-LEVEL CLOUDINESS PARKED OVER
THE CENTRAL PORTION OF THE STATE WILL HELP TO INHIBIT CONVECTION
INITIALLY OVER BAY AREA SITES.

&&

.MARINE...WITH A SURFACE RIDGE AXIS PARKED ACROSS THE COASTAL
WATERS THROUGH THE PERIOD WINDS/SEAS WILL BE 10KT/2FT...OR LESS.
MAIN MARINE CONCERN WILL BE ISOLATED TO SCATTERED THUNDERSTORMS.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  91  76  90 /  20  40  20  40
FMY  74  92  74  91 /  20  50  20  50
GIF  75  93  75  92 /  20  50  20  50
SRQ  74  90  74  89 /  20  40  20  40
BKV  71  91  71  90 /  20  40  20  40
SPG  79  90  79  90 /  20  40  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE...RUDE
LONG TERM/AVIATION...CANTIN
Hazardous weather outlook, Jun 28, 5:18 AM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
518 AM EDT SAT JUN 28 2008

FLZ039-042-043-048>052-055>057-060>062-065-281400-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
518 AM EDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS DEEP
MOISTURE IN PLACE COMBINES WITH DAYTIME HEATING AND SEA BREEZE AND
OUTFLOW BOUNDARIES. FAIRLY LIGHT STEERING FLOW WILL ALLOW FOR
LOCALLY HEAVY RAINS CAUSING MINOR STREET FLOODING. STRONGER STORMS
MAY PRODUCE SMALL HAIL...GUSTY WINDS OF 40 TO 50 MPH AND FREQUENT
DEADLY LIGHTNING. AN ISOLATED SEVERE STORM OR TWO MAY ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
TROPICAL MOISTURE WILL REMAIN IN PLACE ACROSS THE AREA THROUGH
FRIDAY AND ALLOW FOR SCATTERED MAINLY AFTERNOON THUNDERSTORMS
EACH DAY. LOCALLY HEAVY RAINS...FREQUENT DEADLY LIGHTNING...SMALL
HAIL AND GUSTY WINDS WILL OCCUR WITH THE STRONGER STORMS. ISOLATED
SEVERE STORMS MAY ALSO BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

COLSON

In the hours before

Special weather statement, Jun 28, 1:39 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
139 PM EDT SAT JUN 28 2008

FLZ039-281830-
LEVY-
139 PM EDT SAT JUN 28 2008

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND EASTERN LEVY
COUNTY...

THUNDERSTORMS...MOVING EAST AT 9 MPH...WILL AFFECT OTTER CREEK...
BRONSON AND WILLISTON...UNTIL 230 PM EDT. GUSTY WINDS 40 TO 50 MPH
MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS
AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. HAIL UP TO DIME SIZE IS EXPECTED. TORRENTIAL
RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF
POOR DRAINAGE AREAS.

CANTIN
Special weather statement, Jun 28, 2:28 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
228 PM EDT SAT JUN 28 2008

FLZ039-281915-
LEVY-
228 PM EDT SAT JUN 28 2008

...STRONG THUNDERSTORMS WILL AFFECT MOST OF LEVY COUNTY...

THUNDERSTORMS...MOVING SOUTHEAST AT 5 MPH...WILL AFFECT THE
MENTIONED AREA INCLUDING OTTER CREEK AND BRONSON...UNTIL 315 PM EDT.
GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. THESE STORMS ARE CAPABLE OF PRODUCING
PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AT TIMES.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

AR
Special weather statement, Jun 28, 2:52 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
252 PM EDT SAT JUN 28 2008

FLZ043-281945-
SUMTER-
252 PM EDT SAT JUN 28 2008

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN AND CENTRAL SUMTER
COUNTY...

THUNDERSTORMS...MOVING SOUTHEAST AT 10 MPH...WILL AFFECT THE
MENTIONED AREA INCLUDING THE VILLAGES AND WILDWOOD...UNTIL 345 PM
EDT. GUSTY WINDS UP TO 40 MPH ARE POSSIBLE. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. THESE STORMS ARE CAPABLE OF PRODUCING
PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AT TIMES.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

REYNES
Special weather statement, Jun 28, 3:46 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
346 PM EDT SAT JUN 28 2008

FLZ042-043-282045-
SUMTER-CITRUS-
346 PM EDT SAT JUN 28 2008

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN AND CENTRAL LEVY
COUNTY...

THUNDERSTORMS...MOVING SOUTHEAST AT 11 MPH...WILL AFFECT THE
MENTIONED AREA INCLUDING RURAL SOUTHEASTERN CITRUS COUNTY...RURAL
NORTHERN SUMTER COUNTY...WILDWOOD AND LAKE PANASOFFKEE UNTIL 445 PM
EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. THESE STORMS ARE CAPABLE OF PRODUCING
PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AT TIMES.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

REYNES
Special weather statement, Jun 28, 3:46 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
346 PM EDT SAT JUN 28 2008

FLZ042-043-282045-
SUMTER-CITRUS-
346 PM EDT SAT JUN 28 2008

...STRONG THUNDERSTORMS WILL AFFECT RURAL EASTERN CITRUS...NORTHERN
AND CENTRAL LEVY COUNTY...

THUNDERSTORMS...MOVING SOUTHEAST AT 11 MPH...WILL AFFECT THE
MENTIONED AREA INCLUDING RURAL EASTERN CITRUS COUNTY...RURAL
NORTHERN SUMTER COUNTY...WILDWOOD AND LAKE PANASOFFKEE UNTIL 445 PM
EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. THESE STORMS ARE CAPABLE OF PRODUCING
PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AT TIMES.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

REYNES
Special weather statement, Jun 28, 3:46 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
346 PM EDT SAT JUN 28 2008

FLZ049-051-282030-
HILLSBOROUGH-PASCO-
346 PM EDT SAT JUN 28 2008

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND SOUTHERN PASCO COUNTY
AND NORTHERN HILLSBOROUGH COUNTY...

STRONG THUNDERSTORMS DRIFTING SOUTHEAST...WILL AFFECT MOON LAKE
ESTATES...ODESSA...LUTZ...LAND O LAKES...AND RURAL NORTHERN
SECTIONS OF HILLSBOROUGH COUNTY UNTIL 430 PM EDT. GUSTY WINDS UP TO
40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED.
IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL
OBJECTS. THESE STORMS MAY PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS
WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

JCM

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:42 PM EDTSevere Thunderstorm WarningTBWHardee48 min
Jun 28, 4:30 PM EDTSevere Thunderstorm WarningTBWHernando, Pasco30 min
Jun 28, 5:09 PM EDTSevere Thunderstorm WarningTBWManatee36 min
Jun 28, 5:12 PM EDTAreal Flood AdvisoryTBWManatee63 min
Jun 28, 5:15 PM EDTSpecial Marine WarningTBW45 min
Jun 28, 6:23 PM EDTSevere Thunderstorm WarningTBWPolk24 min
Jun 28, 7:54 PM EDTAreal Flood AdvisoryTBWHardee66 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.